Alert archive / Texas / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 247, NWS Midland/Odessa, TX

September 18, 2017Ector County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Sep 18, 2017, 7:52 PM CDT for Ector County, Texas. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 18, 2017, 7:52 PM CDT (00:52 UTC)
Expired
Sep 18, 2017, 8:30 PM CDT
In force
38 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Ector County, TX

The radar

The Midland/Odessa radar (KMAF), 37 km from the middle of the area, began a volume at 00:55 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.9 hours before the alert went out and 36 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2017-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1072 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2017-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1072 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
2695 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.4

Open this sounding in Storm Lab

The text

As transmitted.

385 
WUUS54 KMAF 190052
SVRMAF
TXC135-190130-
/O.NEW.KMAF.SV.W.0247.170919T0052Z-170919T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
752 PM CDT MON SEP 18 2017

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northern Ector County in western Texas...

* Until 830 PM CDT

* At 750 PM CDT, a severe thunderstorm was located near Goldsmith, or
  14 miles northwest of West Odessa, moving east at 20 mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  West Odessa, Goldsmith, Notrees and North Cowden. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Prepare immediately for large hail and damaging winds. People outside
should move immediately to shelter inside a strong building. Stay
away from windows.

&&

LAT...LON 3187 10243 3179 10273 3192 10280 3200 10280
      3208 10269 3207 10253 3208 10245 3203 10239
TIME...MOT...LOC 0050Z 239DEG 49KT 3196 10269 

HAIL...1.25IN
WIND...60MPH
 
$$

12

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 18, 6:45 PM CDT, 1 hour 7 minutes earlier.

Area forecast discussion, Sep 18, 6:45 PM CDT, 1 hour 7 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Midland/Odessa TX
645 PM CDT Mon Sep 18 2017

.UPDATE...
See public discussion below.

&&

.DISCUSSION...
Will add a slight chance of thunderstorms to all of west Texas
this evening based on latest radar trends and incoming model data.
Tweaked qpf and sky grids this evening.

Updated products to be sent shortly.

&&

.PREV DISCUSSION... /issued 510 PM CDT Mon Sep 18 2017/

AVIATION...

VFR conditions will prevail next 24 hours, except in areas of
direct convection. Hi-res models suggest KMAF/KFST are good
candidates for convection over the next 24 hours. Otherwise,
forecast soundings develop a widespread cu field late Tuesday
morning, w/bases 4-7 kft agl.

PREV DISCUSSION... /issued 129 PM CDT Mon Sep 18 2017/

DISCUSSION...
A series of upper troughs will move across the NW US this week with
a stronger one digging down the West Coast Thursday and Friday.  As
this trough moves east look for SW flow aloft to set up across the
region.  This will allow shortwaves to track across the area and
could initiate storm development later in the week.

Temperatures will remain above normal with highs in the 90s through
the week but are expected to cool back into the 80s by the start of
next week.  Most of the area will see lows in the 60s and 70s with
even a few 50s possible at Marfa and Tatum.  Models have been
teasing the arrival of a significant front end of the week but keep
pushing it back in time... now not making it here in 240hrs.

As far as precip not expecting much tonight... may be a few storms
along the western border and higher elevations... could reach as far
east as the Pecos River. May be more activity on Tuesday... perhaps
early... as models depict showers and storms moving off the Rio
Grande and spreading across the Trans Pecos. Have bumped up pops
slightly Tuesday south of the Pecos.  Tuesday night and Wednesday
the best rain chances will shift to the SE counties.  Rain chances
may increase again toward the weekend.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     71  95  71  96 /  20  20  20  20
Carlsbad                       67  97  67  95 /  20  10  10  10
Dryden                         74  97  73  97 /  20  20  20  30
Fort Stockton                  71  95  71  95 /  20  30  20  20
Guadalupe Pass                 65  88  65  87 /  20  10  10  10
Hobbs                          65  93  64  93 /  20  20  10  10
Marfa                          59  88  60  88 /  20  30  20  20
Midland Intl Airport           72  96  72  97 /  20  20  20  10
Odessa                         72  96  71  97 /  20  20  20  10
Wink                           72  98  70  98 /  20  20  10  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

99/99
Hazardous weather outlook, Sep 18, 2:17 PM CDT, 5 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
217 PM CDT Mon Sep 18 2017

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-
Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos-
Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-
Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau-
Big Bend Area-Terrell-Guadalupe Mountains-
217 PM CDT Mon Sep 18 2017 /117 PM MDT Mon Sep 18 2017/

This hazardous weather outlook is for portions of southeast New
Mexico, southwest Texas and western Texas.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Thunderstorms will be possible through tonight, mainly over the
Davis Mountains and surrounding areas, with isolated storms possible over
the rest of the forecast area. A storm or two could be severe, but
most of the stronger storms will be capable of gusty winds of 50 to
55 mph, locally heavy rainfall and frequent cloud to ground
lightning.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

Strong, if not a few severe, thunderstorms will be possible Tuesday
afternoon and evening from the Davis and Glass Mountains
northeastward into the Permian Basin.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
http://weather.gov/midland

In the hours before

Special weather statement, Sep 18, 3:50 PM CDT, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
350 PM CDT MON SEP 18 2017

TXZ074-075-182130-
Pecos TX-Davis/Apache Mountains Area TX-
350 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL PECOS...NORTH
CENTRAL BREWSTER AND EAST CENTRAL JEFF DAVIS COUNTIES UNTIL 430 PM
CDT...

At 349 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hovey, or 27 miles northeast of Alpine, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Hovey, Belding, Firestone Test Track and Sierra Madera.

This includes Interstate 10 between mile markers 228 and 257.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3073 10352 3089 10347 3094 10342 3096 10341
      3094 10294 3057 10284 3040 10285 3052 10361
TIME...MOT...LOC 2049Z 239DEG 48KT 3069 10339

12
Special weather statement, Sep 18, 6:13 PM CDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
613 PM CDT MON SEP 18 2017

TXZ067-068-075-182345-
Pecos TX-Crane TX-Ward TX-
613 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL PECOS...EAST
CENTRAL WARD AND NORTHERN CRANE COUNTIES UNTIL 645 PM CDT...

At 613 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles north of Imperial, or 10 miles east of Grandfalls, moving
east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Imperial, Cordona Lake and Tubbs Corner.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3125 10270 3140 10284 3161 10262 3134 10236
TIME...MOT...LOC 2313Z 239DEG 49KT 3137 10268

12
Special weather statement, Sep 18, 6:16 PM CDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
616 PM CDT MON SEP 18 2017

TXZ075-082-190000-
Pecos TX-Terrell TX-
616 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL PECOS AND WESTERN
TERRELL COUNTIES UNTIL 700 PM CDT...

At 616 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles northeast of Longfellow, or 17 miles northwest of Sanderson,
moving southeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Sanderson, Terrell County Airport and Longfellow.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3017 10271 3041 10265 3049 10239 3035 10200
      2986 10223
TIME...MOT...LOC 2316Z 239DEG 49KT 3038 10251

12
Special weather statement, Sep 18, 6:56 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
656 PM CDT MON SEP 18 2017

TXZ046-047-051-052-190045-
Martin TX-Dawson TX-Howard TX-Borden TX-
656 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BORDEN...
NORTHWESTERN HOWARD...NORTHEASTERN MARTIN AND EASTERN DAWSON COUNTIES
UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from Patricia to near Flower Grove. Movement was
northeast at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Lamesa, Ackerly, Los Ybanez, Sparenberg, Flower Grove, Patricia,
Hancock, Lamesa Municipal Airport, Brown, Friendship, Tenmile, Three
Leagues, Midway, Key and Klondike.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3288 10184 3261 10147 3236 10183 3256 10213
TIME...MOT...LOC 2356Z 227DEG 16KT 3257 10200 3247 10185

44
Special weather statement, Sep 18, 7:39 PM CDT, 13 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
739 PM CDT MON SEP 18 2017

TXZ047-048-190130-
Scurry TX-Borden TX-
739 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL SCURRY AND CENTRAL
BORDEN COUNTIES UNTIL 830 PM CDT...

At 739 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of Vealmoor, or 10 miles south of Gail, moving
northeast at 25 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Gail and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Midland.

&&

LAT...LON 3254 10151 3266 10161 3292 10126 3265 10108
TIME...MOT...LOC 0039Z 244DEG 21KT 3263 10149

44
Special weather statement, Sep 18, 7:43 PM CDT, 9 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
743 PM CDT MON SEP 18 2017

TXZ060-061-190115-
Ector TX-Winkler TX-
743 PM CDT MON SEP 18 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN ECTOR AND EAST
CENTRAL WINKLER COUNTIES UNTIL 815 PM CDT...

At 743 PM CDT, Doppler radar was tracking a strong thunderstorm over
Notrees, or 15 miles northwest of West Odessa, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
West Odessa, Goldsmith, Notrees and North Cowden.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3181 10276 3197 10286 3207 10268 3207 10252
      3203 10242 3186 10244
TIME...MOT...LOC 0043Z 239DEG 49KT 3193 10274

12

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 18, 7:39 PM CDTSpecial Weather StatementMAFBorden51 min
Sep 18, 7:43 PM CDTSpecial Weather StatementMAFEctor32 min
Sep 18, 7:55 PM CDTSpecial Weather StatementMAFHoward50 min
Sep 18, 8:05 PM CDTSpecial Weather StatementMAFBorden40 min
Sep 18, 8:14 PM CDTSevere Thunderstorm WarningMAFHoward61 min
Sep 18, 8:33 PM CDTSpecial Weather StatementMAFMartin27 min
Sep 18, 9:15 PM CDTSevere Thunderstorm WarningMAFGlasscock, Howard, Mitchell25 min
Sep 18, 10:19 PM CDTSpecial Weather StatementMAFHoward26 min

Nearby

Severe Thunderstorm Warnings in Texas, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.